Dozens of eye patients at a major Shanghai hospital needed emergency operations after they developed 'adverse reactions' to treatment. Sixty-one patients at Shanghai First People's Hospital needed treatments ranging from eye injections to pinhole surgery after they developed severe infections following treatment earlier in the week. They were among 116 patients who received injections at the hospital's eye clinic on Monday or Wednesday. Five of those patients had yet to be contacted by last night. Full details of the incident have not been released. Both the hospital and the Shanghai Municipal Health Bureau declined to add further comment to a brief statement released last night. But media reports have suggested a link to a drug originally produced for treating cancer which can produce strong side effects. A leading Hong Kong medical professor rejected this suggestion, saying the problem was more likely due to imperfect disinfection. Shanghai's health bureau has established a working group to investigate the hospital's actions and determine the cause of the infections. Fifty-six of the patients have responded well to the emergency treatment and are expected to be discharged 'within a few days', the bureau said. It did not comment on the status of the remaining five patients, but rejected media reports that some were left blind. 'None of the patients has lost the power of sight,' it said. A South China Morning Post reporter was denied access to the hospital's eye-clinic wards yesterday. The statement made no mention of which drugs had been used in the treatment, but media reports linked the problems to Avastin. Avastin is the trade name for bevacizumab, which is produced by US company Genetech to treat a range of cancers. The drug inhibits vascular growth and there is a long list of potentially serious side effects attributed to the drug when used in high dosage, including severe bleeding and gastrointestinal perforation. Retina Hong Kong, a concern group for patients with eye problems, urged the Hong Kong government to review the use of Avastin as an eye drug after the Shanghai infections. But Professor Dennis Lam Shun-chiu, chairman of the opthalmology and visual sciences department at Chinese University of Hong Kong, said Avastin was unlikely to be the cause as its use as an eye drug was 'very, very common'. 'We are talking about tens of thousands of patients every day, all around the world,' he said. 'I have never heard of this drug causing such a problem.' He said it was far more likely the infection was caused by improper disinfection of equipment or contamination.